MAUDE Adverse Event Report: BIOSENSE WEBSTER INC. THERMOCOOL® SMART TOUCH® SF BI-DIRECTIONAL NAVIGATION CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC. THERMOCOOL® SMART TOUCH® SF BI-DIRECTIONAL NAVIGATION CATHETER; CARDIAC ABLATION PERCUTANEOUS CATHETER
Catalog Number D134803
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Cardiac Tamponade (2226); Not Applicable (3189)
Date of Event 04/09/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The product was discarded, therefore no product failure analysis can be conducted and device malfunction cannot be confirmed.If additional information is received regarding this event, a supplemental 3500a report will be submitted to the fda.Device history record (dhr) review cannot be conducted because no lot number was provided by the customer.(b)(4).
 
Event or Problem Description
It was reported that a patient underwent an ablation procedure for paroxysmal atrial fibrillation with a thermocool® smart touch® sf bi-directional navigation catheter and suffered a cardiac tamponade requiring pericardiocentesis and surgical intervention.During the procedure, while positioning the soundstar catheter, a small pericardial effusion was detected via ultrasound.The procedure continued.Transseptal puncture was performed x 2 with an unspecified transseptal needle.The smarttouch sf catheter and the lasso catheter were positioned in the left atrium.Pericardial effusion was noted to have increased.Remainder of the procedure was aborted.Catheters were removed.Pericardiocentesis yielded an unspecified volume of fluid.Patient underwent a surgical intervention.Patient was reported to be in stable condition.Since this adverse event required medical or surgical intervention to preclude permanent impairment of a body function or permanent damage to a body structure, it is to be considered serious and mdr reportable.
 
Additional Manufacturer Narrative
On 5/11/2018, additional information was received which indicates the patient is a (b)(6) year-old female who underwent an ablation procedure for drug-refractory paroxysmal atrial fibrillation.During mapping phase, while positioning the soundstar catheter, a small pericardial effusion was detected.The procedure continued.Transseptal puncture was performed x 2 with a merit medical heartspan transseptal needle.During mapping phase, while positioning the soundstar catheter, a small pericardial effusion was detected.The procedure continued.Transseptal puncture was performed x 2 with a merit medical heartspan transseptal needle.The smarttouch sf catheter and the lasso catheter were positioned in the left atrium.Pericardial effusion was noted to have increased.Remainder of the procedure was aborted.Catheters were removed.Pericardiocentesis yielded an unspecified volume of fluid.Patient underwent a surgical intervention (sternotomy and pericardial drainage tube placement).Patient was reported to be in stable condition.Patient required extended hospitalization as a result of the adverse event for surgical recovery and recurrent atrial fibrillation.Patient outcome is improved.Factors cited that may have contributed to the adverse event include that the patient was on eliquis at the time of the procedure.Physician¿s opinion regarding the cause of the adverse event is that it was procedure-related.There were no issues, errors, or malfunctions reported on any bwi products or equipment during the procedure.Transseptal puncture was performed with a merit medical heartspan transseptal needle and a st.Jude medical 8.5 french sl-1 sheath.There is no information regarding generator parameters, generator settings, power titration, overall ablation time at the site of injury, or last ablation cycle time at the site of injury, as no ablation was performed.Irrigated catheter flow was set on 2 ml/min during mapping.Patient received anticoagulant during the procedure with activated clotting time (act) maintained between 250-300 seconds.There is no information regarding spi value.Smarttouch sf catheter was in close proximity to the lasso catheter during the procedure.Smarttouch sf catheter was zeroed after the initial warm-up phase, post catheter connection to the carto 3 patient interface unit.Carto 3 system did not indicate to re-zero the catheter.There were no issues, errors, or malfunctions reported on any bwi products or equipment during the procedure.Concomitant products include: bwi products: lasso catheter (catalog # unknown, lot # unknown); carto 3 system (catalog # unknown, serial # unknown) distributed products: merit medical heartspan transseptal needle.Non-bwi products: st.Jude medical 8.5 french sl-1 sheath.Manufacturer¿s ref # (b)(4).

Brand Name
THERMOCOOL® SMART TOUCH® SF BI-DIRECTIONAL NAVIGATION CATHETER
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC.
33 technology drive
irvine CA 92618
MDR Report Key7488731
Report Number2029046-2018-01515
Device Sequence Number16657454
Product Code LPB
UDI-Device Identifier10846835010169
UDI-Public10846835010169
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
P030031
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/09/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberD134803
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 04/09/2018
Supplement Date Received by Manufacturer05/11/2018
Initial Report FDA Received Date05/04/2018
Supplement Report FDA Received Date06/07/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age71 YR
Patient Weight70